MAUDE Adverse Event Report: STRYKER GMBH FEMORAL NAIL GT, RIGHT T2 ALPHA FEMUR ANTEGRADE Ø9X380MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH FEMORAL NAIL GT, RIGHT T2 ALPHA FEMUR ANTEGRADE Ø9X380MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 23330938S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/26/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "380x9mm t2 alpha, operated 4 weeks ago, now nail is broken.Revision operation done with gamma3 implant.".
 
Additional Manufacturer Narrative
The reported event could be confirmed since the nail was returned in broken condition.The device inspection revealed the following: visual inspection the nail was completely broken in the thinned webs of the proximal drill hole at distal.The appearance of the breakage surfaces identified the nail had broken in fatigue manner ¿ indicated by missing plastic deformation, areas rubbed shiny and rough topography with smooth sections as well as secondary cracks.The incipient crack had started at the smallest cross section at lateral in the anterior web and had progressed towards medial.In this area the edge was damaged by a drill mark at distal.This was caused intra-operatively by contact with the step drill while preparing the cannulation for the locking screw.Removed material had weakened the material significantly.In the same web of the proximal fragment secondary cracks confirmed the origination of a fatigue fracture.Functional inspection: due to breakage no function was given.Dimensional inspection: manufacturing and inspection records confirmed the item had been released in accordance with specs.Dimensional inspection on the returned item could not be performed in the relevant areas because they had been deformed during the breakage process.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required currently.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In the case presented an 80-year-old female patient (85 kg 164 cm mbi 31,6) had been treated with above nail on (b)(6) 2024, due to a spiraled shaft fracture of the right femur.On (b)(6) 2024, the nail was revised due to breakage.We received 7 x-ray-copies, in a-p- and l-m-view, showing the course of event: pre-op with broken bone, post-op with inserted nail and pre-revision with broken nail.They were forwarded to a hcp for medical review.From technical point of view, the nail failed in a fatigue fracture after an implantation period of approx.4 weeks.Material damage in the nail¿s drill hole, caused by contact with a drill, had weakened the cross section.Additional load application had contributed to the origin of an incipient crack.Found secondary cracks in the lateral edge of the proximal drill hole at distal indicate the origin of a fatigue fracture.From medical point of view, a medical expert mentioned that ¿the nail selection is likely to have/has contributed to the failure.One additional ap screw could have provided a little more stability to the construct and reduced the ml-load which finally led to the failure here.Although additional cerclages were used, it was failed to achieve an anatomical reduction of the fracture, which contributed to a prolonged consolidation.¿ based on the investigation, the root cause was attributed to a user related issue contributed by the patient¿s load application.With available information a product deficiency was not verified.If further information becomes available, we reserve the rights to re-open the investigation and to re-assess the root cause assessment.
 
Event or Problem Description

Brand Name
FEMORAL NAIL GT, RIGHT T2 ALPHA FEMUR ANTEGRADE Ø9X380MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19129483
Report Number0009610622-2024-00157
Device Sequence Number4682998
Product Code HSB
UDI-Device Identifier07613327286496
UDI-Public07613327286496
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number23330938S
Device Lot NumberK069820
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/26/2024
Supplement Date Received by Manufacturer08/16/2024
Initial Report FDA Received Date04/17/2024
Supplement Report FDA Received Date09/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexUnknown
Patient Weight85 KG